Iowa, 2025

Tornado and Damaging Wind in Iowa, August 11 to 12, 2025

August 11 to 12, 2025 · NWS DVN · 2 events in 2 counties and zones

Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area. Late on August 11th, a long lived supercell storm, resulted in a tornado in Van Buren County. This tornado produced visible damage on satellite through crops, but produced no other reported damage to base a exact rating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 5:42 PM CST, 4 hours 23 minutes earlier. Its key messages:

  • We will continue to see persistent chances for showers and storms through the area tonight and Tuesday morning. While the severe threat is low, there remains a nonzero threat for an isolated strong/severe storm.
  • "Cold" front passes through late Tuesday, leaving us with high pressure and more pleasant dewpoints. Temperatures will still remain seasonably warm through the week.
  • We will remain largely dry for the remainder of the week after Tuesday, with precipitation chances increasing late in the weekend and beyond.
Area forecast discussion, Aug 11, 5:42 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Mon Aug 11 2025

.KEY MESSAGES...

- We will continue to see persistent chances for showers and
  storms through the area tonight and Tuesday morning. While the
  severe threat is low, there remains a nonzero threat for an
  isolated strong/severe storm.

- "Cold" front passes through late Tuesday, leaving us with high
  pressure and more pleasant dewpoints. Temperatures will still
  remain seasonably warm through the week.

- We will remain largely dry for the remainder of the week
  after Tuesday, with precipitation chances increasing late in
  the weekend and beyond.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 219 PM CDT Mon Aug 11 2025

Active weather continues through tonight, as an MCV tracks nearby.
This MCV is a result of the overnight/morning MCS that decayed
over portions of KS/MO. With southwest flow set up over the
Upper Midwest, the MCV will track northeast from northwest MO
through central IA this evening. Ahead of this, we will see a
weak band of forcing coming through the area. This morning, we
saw scattered showers/storms with this, but that activity has
died off. While guidance isn't picking up on the shower/storm
potential, I cannot say that we will be completely dry through
the afternoon. Rather, with this coming through during peak
heating, I think we will see isolated showers/storms again,
similar to what we saw this morning. Current guidance indicates
this band of forcing coming through mid- afternoon and being
situated near Interstate 80 at that time. Thus, I would say that
there will be a 15-30% chance for showers/storms between 3-6pm.
Confidence on this will be low, largely because there are some
factors that may limit coverage/initiation of convection this
afternoon, such as residual cloud cover. Thus, will have to
continue to monitor mesoscale trends this afternoon for any
storms chances. Aside from the low-end storm chances this
afternoon, we will see temperatures in the low-mid 80s once
again, with dewpoints remaining in the low 70s throughout. Thus,
another warm and humid day is being seen.

This evening and tonight, we will continue to see influence from the
passing MCV. With that, we will still have a boundary draped over
our area, roughly along the Mississippi River. This, along with
bouts of energy passing through the area ahead of the main
shortwave, will increase shower/storm potential this evening and
through the night. Better confidence in thunderstorm coverage will
be around the midnight hour and beyond, as that will be when the
best forcing moves in. With the main shortwave remaining west of the
area, we will see another LLJ set up over the area tonight as well.
Thus, this will further supply moisture and LLVL forcing, favoring a
continuation of the storm threat through tonight. This activity will
largely be focused along the aforementioned boundary, but scattered
convection cannot be ruled out for the remainder of the area.
Although, those located along the stalled boundary will see the
potential for repeating rounds of storms tonight. Not only will
PWATs around 1.75-2.00"+ favor heavy rainfall in any storm, but
areas that see repeated rounds of storms will see a flash flood
threat. Some CAMs are highlighting the potential for 1-2" of rain in
the hardest hit areas, with locally higher amounts possible. These
shower/storm chances will remain through the night, slowly pushing
east through Tuesday morning. Guidance shows plenty of dry time
tonight, but we are not confident in that, with such forcing and
moisture pooling over the area. Thus, opted to largely hold 30-60%
PoPs through the night. While we are not outlooked for severe
weather, I wouldn't discount the low-end chance for a strong to
severe storm. Some CAMs are highlighting a complex coming through
that can produce some locally gusty winds, some of which may be
severe. Again, this seems to be largely focused at locations along
the Mississippi River at this time. Otherwise, it will remain
cloudy, gloomy, and mild through the night, with temperatures around
70.

Tomorrow, we will finally start to see the main shortwave trek east
across the area. Through the morning and early hours of the
afternoon, we may continue to see scattered shower/storm activity as
the wave and weak cold front pass through the area. This will
largely be focused in areas along/east of the Mississippi River. By
mid-late afternoon, much of this activity should be in our far east,
if not already out of our area. Temperatures will remain in the mid
80s throughout, with humidity remaining higher until the
evening/night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 219 PM CDT Mon Aug 11 2025

Tuesday night, we will finally see the shortwave move east of our
area, with upper level northwest flow kicking in. Wednesday, we will
see this northwest flow dominate aloft and LLVLs, as a weak upper
ridge builds over central Iowa. Surface high pressure will settle in
at this point, with a post frontal airmass and dry advection moving
in. Thus, we will finally see more pleasant humidity values work in
midweek and through much of the second half of the work week.
Moisture will be the main change in airmass that we see, as we will
continue to see temperatures in the mid 80s through Thursday.
Thursday and beyond, we see the surface high pressure move off east
of the area, with southerly return flow kicking in for the end of
the work week. With that, we will see temperatures rise into the
upper 80s to near 90. This timeframe will be characterized as dry
and hot, with passing clouds.

The weekend and beyond, we see LLVL southwesterly flow increase over
the area again, with warm advection allowing for higher humidity air
to work in, as well as increase the temperatures. Upper 80s to low
90s will remain through the weekend, with humid conditions, making
it feel a little unpleasant again. Current forecast hints at the
potential for heat indices around 100 for some. While we will see
moisture increase through the area, the corridor of strongest
southwesterly flow will remain west of the area, keeping the best
moisture and forcing west of the area. Thus, precipitation chances
remain low (<30%) for now, with spatial coverage limited at this
time. Storm track currently seems to be north and west of the area,
but will come close enough that the current PoPs are largely
confined to our northern counties. This pattern will slowly shift
easterly though, introducing more widespread chance PoPs
(30-40% chance) Sunday through Monday. Thus, this will be
something to monitor over the next few days, as an active
pattern will set up somewhere over the Upper Mississippi River
Valley late this weekend and into next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 629 PM CDT Mon Aug 11 2025

VFR conditions are forecast to start the period. A developing
low level jet tonight plus a storm system moving across the area
will lead to showers and thunderstorms developing in the 3 to 9
UTC window and continuing through sunrise. MVFR to IFR ceilings
and visibilities are possible with the strongest storms. MVFR
ceilings are forecast to linger into the afternoon before
lifting.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Cousins
Hazardous weather outlook, Aug 11, 1:51 PM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
251 PM CDT Mon Aug 11 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
251 PM CDT Mon Aug 11 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and storms will develop this evening and last
through the night. While not outlooked, an isolated strong to
severe storm cannot be ruled out. Primary threats with these
storms will be heavy rain, frequent lightning, and gusty winds.
Heavy rainfall and repeating storms over some areas may result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered showers and storms will continue through the
day Tuesday, diminishing through the afternoon. Main hazards will
be heavy rain and lightning.

Hot and humid conditions return late this week, with some seeing
heat indices around 100 Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today and tonight.

TG

The radar

The Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Van Buren

When
August 11, 10:05 PM CST to 10:10 PM CST
Where
Van Buren County, 3.99 mi SSW of Morris Park to 1.8 mi SSW of Morris Park
Rating
EFU
Path length
2.21 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
40.815, -91.775

Satellite data shows an EF-U tornado path through crops at this location. This tornado did not hit any structures along its 2.2 mile long path.

Thunderstorm Wind, Muscatine

When
August 12, 12:44 AM CST
Where
Muscatine County, 1.33 mi WSW of Muscatine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.411, -91.073

A large tree was snapped near base with several other tree branches down at Kent Stein Park. Time estimated from radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277281, 1275165.